Alert archive / Illinois / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 106, NWS St. Louis, MO

June 11, 2018Clinton County, Marion County, Washington County, Illinois

NWS St. Louis, MO issued this severe thunderstorm warning at Jun 11, 2018, 7:58 PM CDT for Clinton County, Marion County, Washington County, Illinois. It was in force for 47 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 11, 2018, 7:58 PM CDT (00:58 UTC)
Expired
Jun 11, 2018, 8:45 PM CDT
In force
47 min
Issued by
NWS St. Louis, MO
Area
Storm-based polygon
Hail
0.88 in
Wind
60.0 mph

Counties Clinton County, IL, Marion County, IL, Washington County, IL

The radar

The Evansville,IN radar (KVWX), 124 km from the middle of the area, began a volume at 00:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 11, 8:05 PM CDTTSTM WND DMGOdin, ILTREE DAMAGE. TYPE AND SIZE UNKNOWN.
Jun 11, 8:15 PM CDTTSTM WND GST 481 Nw Salem, IL
Jun 11, 8:25 PM CDTTSTM WND DMG2 S Tonti, ILSPOTTER REPORTED 4 TO 16 INCH TREE LIMBS DOWN. TIME ESTIMATED FROM RADAR.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 7 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 1.0 hours before the alert went out and 183 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2018-06-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 431 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2018-06-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 134 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
431 J/kg
Mixed-layer CIN
-103 J/kg
Mixed-layer LCL
850 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
134 m²/s²
0-3 km storm-relative helicity
260 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted.

746 
WUUS53 KLSX 120058
SVRLSX
ILC027-121-189-120145-
/O.NEW.KLSX.SV.W.0106.180612T0058Z-180612T0145Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service St Louis MO
758 PM CDT MON JUN 11 2018

The National Weather Service in St Louis has issued a

* Severe Thunderstorm Warning for...
  Northern Clinton County in south central Illinois...
  Northeastern Washington County in south central Illinois...
  Marion County in south central Illinois...

* Until 845 PM CDT.

* At 758 PM CDT, severe thunderstorms were located along a line
  extending from near Fairman to Breese, moving southeast at 35 mph.

  HAZARD...60 mph wind gusts and nickel size hail.

  SOURCE...Trained weather spotters.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Centralia, Salem, Breese, Carlyle, Sandoval, Wamac, Central City,
  Odin, Beckemeyer, Irvington, Omega, Fairman, Boulder, Shattuc,
  Helm, Tonti, Hoyleton, Hoffman, Iuka and Junction City.

This includes the following highways...
 Interstate 57 in Illinois between exits 109 and 116.
 Interstate 64 in Illinois near exit 61.

This also includes  Carlyle Lake Recreational Area.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3847 8914 3835 8914 3835 8916 3857 8949
      3867 8960 3874 8913 3871 8876 3867 8870
      3848 8870
TIME...MOT...LOC 0058Z 298DEG 30KT 3866 8915 3861 8950 

HAIL...0.88IN
WIND...60MPH
 
$$

Tilly
3 follow-up statements
220 
WWUS53 KLSX 120118
SVSLSX

Severe Weather Statement
National Weather Service St Louis MO
818 PM CDT MON JUN 11 2018

ILC027-121-189-120145-
/O.CON.KLSX.SV.W.0106.000000T0000Z-180612T0145Z/
Clinton IL-Washington IL-Marion IL-
818 PM CDT MON JUN 11 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 845 PM CDT
FOR EAST CENTRAL CLINTON...NORTHEASTERN WASHINGTON AND MARION
COUNTIES...

At 818 PM CDT, severe thunderstorms were located along a line
extending from near Salem to near Wamac, moving southeast at 35 mph.

HAZARD...60 mph wind gusts and nickel size hail.

SOURCE...Trained weather spotters.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Centralia, Salem, Sandoval, Wamac, Central City, Odin, Irvington,
Omega, Fairman, Shattuc, Helm, Tonti, Hoffman, Iuka, Junction City,
Kell, Huey, Walnut Hill, Cartter and Selmaville.

This includes Interstate 57 in Illinois between exits 109 and 116.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3847 8914 3841 8914 3858 8931 3866 8928
      3870 8913 3871 8876 3867 8870 3848 8870
TIME...MOT...LOC 0118Z 298DEG 31KT 3859 8887 3854 8922 

HAIL...0.88IN
WIND...60MPH
 
$$

Tilly
469 
WWUS53 KLSX 120132
SVSLSX

Severe Weather Statement
National Weather Service St Louis MO
832 PM CDT MON JUN 11 2018

ILC027-189-120142-
/O.CAN.KLSX.SV.W.0106.000000T0000Z-180612T0145Z/
Clinton IL-Washington IL-
832 PM CDT MON JUN 11 2018

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL CLINTON AND
NORTHEASTERN WASHINGTON COUNTIES IS CANCELLED...

The storms which prompted the warning have moved out of the warned 
area. Therefore, the warning has been cancelled.

LAT...LON 3847 8914 3864 8904 3871 8876 3867 8870
      3848 8870
TIME...MOT...LOC 0132Z 313DEG 26KT 3853 8867 3848 8902 

$$

ILC121-120145-
/O.CON.KLSX.SV.W.0106.000000T0000Z-180612T0145Z/
Marion IL-
832 PM CDT MON JUN 11 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 845 PM CDT
FOR SOUTHERN MARION COUNTY...

At 832 PM CDT, severe thunderstorms were located along a line
extending from near Helm to 6 miles southeast of Centralia, moving
southeast at 30 mph.

HAZARD...60 mph wind gusts and penny size hail.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Salem, Centralia, Odin, Omega, Helm, Iuka, Kell, Walnut Hill, Cartter
and Selmaville.

This includes Interstate 57 in Illinois between exits 109 and 116.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3847 8914 3864 8904 3871 8876 3867 8870
      3848 8870
TIME...MOT...LOC 0132Z 313DEG 26KT 3853 8867 3848 8902 

HAIL...0.75IN
WIND...60MPH
 
$$

Tilly
263 
WWUS53 KLSX 120144
SVSLSX

Severe Weather Statement
National Weather Service St Louis MO
844 PM CDT MON JUN 11 2018

ILC121-120154-
/O.EXP.KLSX.SV.W.0106.000000T0000Z-180612T0145Z/
Marion IL-
844 PM CDT MON JUN 11 2018

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN MARION COUNTY WILL
EXPIRE AT 845 PM CDT...
    
The storms which prompted the warning have moved out of the area.
Therefore, the warning will be allowed to expire.

LAT...LON 3847 8914 3864 8904 3871 8876 3867 8870
      3848 8870
TIME...MOT...LOC 0144Z 298DEG 30KT 3848 8856 3843 8891 

$$

Tilly

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 11, 7:18 PM CDT, 40 minutes earlier.

Area forecast discussion, Jun 11, 7:18 PM CDT, 40 minutes before
Area Forecast Discussion...Updated Aviation
National Weather Service Saint Louis MO
718 PM CDT Mon Jun 11 2018

.SHORT TERM...  (Through Late Tuesday Afternoon)
Issued at 249 PM CDT Mon Jun 11 2018

Concerns through the Tuesday afternoon will pertain to the
thunderstorms potential this afternoon, then again during the day
Tuesday.

Current analysis depicts a nearly stationary boundary stretching
from near the IA/MO border eastward through IL/IN region. This
originated a bit further south early this morning, before
meandering northward this afternoon. This is likely to become the
focus for initial convection early this afternoon and into the
evening, where moisture convergence is maximized and instability
gradients reside. Expecting a narrow corridor more focused
development.

Given precipitable water values in excess of 1.5 inches through
the region, along with relatively weak flow, locally heavy rain
with localized ponding is a concern. However, confidence is low
that similar areas affected by yesterday's training rainfall will
be impacted again today. Best potential remains a bit further
north into central IL, where highest rainfall totals were
received. Therefore, held off on any watch products at this time
and will keep an eye on this evening's development.

Further south of the this boundary, sct/isolated convection is
possible and will be more diurnally driven. Expect activity to be
shorter lived and wane after sunset. Good instability with
MUCAPEs around 3k J/kg or better may give rise to a strong storm
with any severe potential being isolated.

Well-organized convection is expected to remain well west of the
forecast area through western MO, originating along a cold front
in the central plains. There is the potential for an MCS to
materialize and dive almost due south. The northern extent of the
line may reach central Missouri late tonight, but given better
support to the west, expecting this to weaken as it spreads out to
the east.

The cold front pushes into the bi-state area during the day
Tuesday. Pending convection may impact tomorrow's thunderstorms
with any residual cloud cover. Front should be positioned through
eastern Missouri by early afternoon with better potential for
development east of the Mississippi River Tuesday afternoon.

Maples

.LONG TERM...  (Tuesday Night through Next Monday)
Issued at 249 PM CDT Mon Jun 11 2018

Tuesday's frontal boundary will continue to slowly slip south and
east through Wednesday. Scattered showers and thunderstorms are
possible along and ahead of the front. As is common for this time
of year, forward progression of the front could slow or stall.
Expect southern sections of Missouri and Illinois to have a better
potential from afternoon storms before the boundary clears the
area.

Surface high pressure builds in through the middle of the week and
will effectively limit rain potential. An upper ridge is still
well-advertised to develop from the mid to late week period. This
is likely to keep the main storm track outside the area. Main
story late this week into the weekend will be the building heat
with temperatures that may climb well into the 90s.

Maples

&&

.AVIATION...  (For the 00z TAFs through 00z Tuesday Evening)
Issued at 718 PM CDT Mon Jun 11 2018

VFR conditions, outside of thunderstorms, will prevail at the TAF
sites thru the valid period. A period of storms in vicinity is
expected with ongoing convection this evening at STL metro sites
with a quiet period before another round moves in late tonight
associated with developing MCS northwest of MO. Have timed this
for UIN and COU but am holding off on STL metro until we can
observe for a few more hours with most models severely weakening
this overnight. Otherwise, tried to time the next round with
afternoon heating with the best chances at STL metro sites where
they will be nearest a weak front sliding thru. Otherwise, look
for light south winds to gradually veer thru the valid period to
NW behind the front.

SPECIFICS FOR KSTL: Gust front and whether anything will form is
main focus next few hours. Will time MCS well to the NW later this
evening if it holds.

TES

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...None.
IL...None.
&&

WFO LSX
Hazardous weather outlook, Jun 11, 4:20 PM CDT, 3 hours 38 minutes before
Hazardous Weather Outlook
National Weather Service Saint Louis MO
420 PM CDT Mon Jun 11 2018

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-121200-
Greene IL-Macoupin IL-Montgomery IL-Bond IL-Fayette IL-Clinton IL-
Marion IL-Washington IL-Randolph IL-Adams IL-Brown IL-Pike IL-
Calhoun IL-Jersey IL-Madison IL-Saint Clair IL-Monroe IL-Knox MO-
Lewis MO-Shelby MO-Marion MO-Monroe MO-Ralls MO-Pike MO-Boone MO-
Audrain MO-Moniteau MO-Cole MO-Osage MO-Callaway MO-Montgomery MO-
Lincoln MO-Gasconade MO-Warren MO-Saint Charles MO-Franklin MO-
Saint Louis MO-Saint Louis City MO-Jefferson MO-Crawford MO-
Washington MO-Saint Francois MO-Sainte Genevieve MO-Iron MO-
Madison MO-Reynolds MO-
420 PM CDT Mon Jun 11 2018

This hazardous weather outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.

.DAY ONE...Tonight

There is a chance for thunderstorms. Isolated strong to severe
storms are possible. The primary threats are large hail and
damaging wind gusts along with locally heavy rainfall.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

The chance for thunderstorms will continue for parts of the
forecast area until Friday.

Isolated strong to severe storms are possible Tuesday and Tuesday
evening across southeast Missouri and southwest Illinois. The
primary threats are large hail and damaging wind gusts.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed tonight. Spotters are encouraged
to report any severe weather, if observed, to the National
Weather Service.

TES

In the hours before

Local storm report, Jun 11, 6:44 PM CDT, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
644 PM CDT MON JUN 11 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0638 PM     HAIL             GODFREY                 38.97N 90.19W
06/11/2018  M0.88 INCH       MADISON            IL   AMATEUR RADIO

            3 SEPARATE REPORTS OF NICKEL SIZE HAIL
            RELAYED VIA AMATEUR RADIO.

&&

MAPLES
Special weather statement, Jun 11, 7:02 PM CDT, 56 minutes before
Special Weather Statement
National Weather Service St Louis MO
702 PM CDT MON JUN 11 2018

ILZ064-100-120030-
Bond IL-Madison IL-
702 PM CDT MON JUN 11 2018

...SIGNIFICANT WEATHER ADVISORY FOR BOND COUNTY IN SOUTH CENTRAL
ILLINOIS AND NORTHEASTERN MADISON COUNTIES IN SOUTHWESTERN ILLINOIS
UNTIL 730 PM CDT...

At 702 PM CDT, Doppler radar was tracking a strong thunderstorm over
Alhambra, moving southeast at 15 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Glen Carbon, Highland, Greenville, Worden, Marine, Livingston,
Pocahontas, Alhambra, Sorento, Beaver Creek, Reno, Hamel, Pierron,
Grantfork, New Douglas, Williamson, Old Ripley, Fruit, Kaufman and
Dudleyville.

This includes the following highways...
 Interstate 70 in Illinois between exits 21 and 45.
 Interstate 55 in Illinois between exits 23 and 37.

LAT...LON 3876 8992 3898 8985 3901 8938 3874 8936
TIME...MOT...LOC 0002Z 295DEG 15KT 3887 8970

Tilly
Local storm report, Jun 11, 7:11 PM CDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
711 PM CDT MON JUN 11 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0704 PM     HAIL             1 N EDWARDSVILLE        38.81N 89.96W
06/11/2018  E0.75 INCH       MADISON            IL   AMATEUR RADIO

            REPORT OF DIME SIZE HAIL RELAYED VIA AMATEUR
            RADIO.

&&

AE
Local storm report, Jun 11, 7:17 PM CDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
717 PM CDT MON JUN 11 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0716 PM     TSTM WND GST     3 ENE DUDLEYVILLE       38.83N 89.37W
06/11/2018  M40 MPH          BOND               IL   AWOS

&&

TILLY
Special weather statement, Jun 11, 7:33 PM CDT, 25 minutes before
Special Weather Statement
National Weather Service St Louis MO
733 PM CDT MON JUN 11 2018

ILZ065-070-120115-
Marion IL-Fayette IL-
733 PM CDT MON JUN 11 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN MARION AND FAYETTE
COUNTIES UNTIL 815 PM CDT...

At 733 PM CDT, Doppler radar was tracking strong thunderstorms near
Vandalia, moving east at 25 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
these storms.

Locations impacted include...
Vandalia, St. Elmo, Kinmundy, Brownstown, Patoka, Farina, Shobonier,
Avena, La Clede, Pittsburg, Shafter, St. Peter, Vernon, Loogootee,
St. James, St. Paul and Hagerstown.

This includes the following highways...
 Interstate 70 in Illinois between exits 61 and 76.
 Interstate 57 in Illinois between exits 127 and 135.

LAT...LON 3874 8870 3873 8914 3874 8914 3874 8925
      3906 8925 3905 8880 3891 8881 3891 8869
TIME...MOT...LOC 0033Z 273DEG 23KT 3893 8915

Tilly
Local storm report, Jun 11, 7:36 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
736 PM CDT MON JUN 11 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0736 PM     TSTM WND GST     2 SSE SHAFTER           38.99N 89.17W
06/11/2018  M43 MPH          FAYETTE            IL   AWOS

&&

TILLY

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 11, 7:02 PM CDTSpecial Weather StatementLSXBond28 min
Jun 11, 7:33 PM CDTSpecial Weather StatementLSXFayette42 min
Jun 11, 8:01 PM CDTFlash Flood WarningLSXBond, Clinton, Fayette, Marion6 hr
Jun 12, 2:44 AM CDTSpecial Weather StatementLSXMontgomery61 min
Jun 12, 4:27 AM CDTAreal Flood AdvisoryLSXFayette, Marion3 hr
Jun 12, 5:27 AM CDTFlash Flood WarningLSXFayette, Marion6 hr
Jun 12, 6:31 AM CDTFlash Flood WarningLSXFayette5 hr
Jun 12, 12:29 PM CDTRiver Flood WarningLSXFayette4 days

Nearby

Severe Thunderstorm Warnings in Illinois, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.